antihistamines(fexofanadine) and epilepsy

rory

New
Messages
61
Reaction score
0
Points
0
So ive been on Telfast(fexofenadine 180mg) for about 6 years now and when i got my TLE diagnosis i was taken off it, i went along with it but broke out in rashes and itchiness after a few days and my doc said to keep on taking it.
I went in recently for a repeat prescription and after a letter from my neurologist i hvae been taken off telfast again and my doc is unwilling to put me back on it and wont tell me why. My skin is driving me mad with itching the last day or so.
Does anyone know of an interaction between this drug or any antihistamines and epilepsy. i have a meeting with my doc thursday where i will be looking for an answer and a script for telfast.

i'm very annoyed, i spent the whole xmas in bed with a bad chest infection and and was only starting to feel normal again yesterday and now today i feel like tearing my skin off for some relief. can anyone help on this matter
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,771
Reaction score
229
Points
173
Generally, antihistamines should be "used with caution" be folks with epilepsy. That's because they can lower seizure threshold and make you vulnerable to seizures. Are you on any AEDs? If so, it's possible that your doc was also worried about an interaction between the Telfast and your anti-seizure meds.

But if you haven't had an increase in seizures since using the Telfast, you may be able to convince your doc to give you a new prescription of it. Good luck!
 

rory

New
Messages
61
Reaction score
0
Points
0
I'm on keppra 1500mg but was on telfast from 6 years ago, its possible there was an increase in my seizures but it was so long ago and i was undiagnosed so i dont know really. also ive been taking the telfast and keppra together for the last 2 months and its been fine as far as im aware. im meeting with my doc tomorrow so we'll see. epilepsy has been a pain in the ass. i had to come off a drug i was on tinnitus that was helping but now my tinnitus is in overdrive since. painkillers i used to take for back pain i can no longer take for the same reason. so my back is sore my ear is driving me mental and im itchy but i havent had a seizure in over a week so thats good i suppose
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,771
Reaction score
229
Points
173
You might want to ask your doctor about trying Neurontin -- it's an anti-seizure drug that's also used to treat tinnitus. In fact, almost all the tinnitus meds have some anti-seizure properties. The benzodiazepines have the risk of dependence, so you may need to avoid those, but I would think that the other tinnitus meds (Memantine, Caroverine, etc.) would be okay to use with some caution. Unfortunately, the one over-the-counter med for tinnitus, Gingko Biloba Extract, is too risky to take because of a toxin in the seeds that can provoke seizures.
 

rory

New
Messages
61
Reaction score
0
Points
0
you're a little star. ill ask my neuro about neurontin when i see him in march and ill chat my doc about it tomorrow. i didnt know that about gingko biloba, ill be sure to avoid it. caroverine sounds very promising but im in ireland and we are a little behind with the latest tinnitus treatments, i was trying to convince a ear doc to try botox injections for it but to no avail. and at the moment the tinnitus is more of a bother than the epilepsy. im sure its all a balancing act and sorting out meds its just been a little annoying to say the least
 

Endless

Even Keel
Messages
4,466
Reaction score
2
Points
0
I agree with Nakamova about the Ginko. Before you try any herbal remedies, this article is a good reference. It lists some of the more common alternative medicine treatments, their effects on seizures, and adverse reactions. It was written by an MD and a PhD at a major teaching hospital. The tables at the end are easier to use than the full text.

http://pcs.hmc.washington.edu/Epilepsy/EpiInfo/CAM.html


My question is why are you itching so badly? It doesn't seem right to keep exposing yourself to something that you are so allergic to. The doctor should help you figure out what it is and get you away from it, for the reason that sometimes a simple reaction to something turns into a big reaction. Like at first a rash, later anaphylaxis.

Also, in my experience, when I was on antihistamines I had a rebound effect when I quit them. Things got worse before they got better.

Itching is awful. The thing that helps me most when I have it is clear calamine lotion. It's not the pink stuff we used to know and love. It's odorless, colorless, invisible. Whatever you do, don't scratch. Scratching releases more histamine and makes it itch
even worse.

Again, best bet - figure out why you itch and then stay away from the offending substance. If it's a drug, think about asking your doc for a different one.
 

rory

New
Messages
61
Reaction score
0
Points
0
i dont seem to be allergic to anything other than an ingredient in hair colour. i just have extremely stupidly sensitive skin. i had loads of tests and saw a dermatologist for a couple of years and it just came down to sensitive/atopic skin thats easily irritated by things like going from hot to cold and other benign things. its an atopy thing, it irritates my eyes and my asthma, im kinda falling apart here, ya have to laugh really. the rebound effect spounds interesting though as does the article. i'll say it to my doc, he must be sick of the sight of me by now
 

Endless

Even Keel
Messages
4,466
Reaction score
2
Points
0
Wow... living with that itching on a daily basis would be horrible. I still think you could be allergic to something they don't test for, like asbestos (from an old basement), formaldehyde, petrochemicals, toxic black mold in the house, etc.


Keep bugging your doctor until you get some relief. Nobody can live like that. At least not happily. <<<hugs>>>
 

rory

New
Messages
61
Reaction score
0
Points
0
Thanks i'll bring all of this up today when i see my doc. the itching isnt nice but the telfast kept it at bay, that and lots of moisturiser. i hope there is a compromise somewhere. and more allergy tests sound good, i think ill organise that. The worst thing about epilepsy is the changing and removing of meds apart from the seizures of course, i cant enjoy the fact that the seizures are in fact a lot better and Keppra really does make a difference, but the itching and the tinnitus take away from it.
Again im sure there is a compromise, thanks for the help.
 

rory

New
Messages
61
Reaction score
0
Points
0
i see a dermatologist on a yearly basis and it was her who put me on the telfast and her opinion is too keep taking it. she says that my skin is in a state of hyper stimulation and is easily irritated. i havent seen her since my diagnosis so i may arrange to go back to her for some further explanation. it hasnt been brought up in awhile because i had melanoma, stage 0 thank god, a couple of years ago and since then its yearly mole patrol and random biopsies since.
i did get the telfast off my doc yesterday he is just going to monitor me and advise the neuro about the situation so ill see how it goes. i do wonder though does it bode well that i had a seizure last night a few hours after going back on the telfast?my brains i just dont know
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,771
Reaction score
229
Points
173
Keep track (in a seizure diary) of any seizures that occur, and how the Telfast makes you feel. If there IS a connection between it and your seizures, then you may have to find a plan B to deal with the itching.
 

rory

New
Messages
61
Reaction score
0
Points
0
im keeping a seizure diary so ill just keepe an eye on it. im hoping last night was just an unfortunate coincidence though
 
Top